ONCAlert | Upfront Therapy for mRCC

Triggers to Initiate Second-Line Treatment in GVHD

Targeted Oncology
Published Online:12:00 PM, Fri September 13, 2019

Bart L. Scott, MD: What is my initial approach for treatment of graft-versus-host disease [GVHD]? It depends on the severity of symptoms. If someone has a grade 1 mild skin rash in which there are no ulcerations, covers 25% of the body surface area or less, we might wait and just treat with topical steroid therapy. If someone has GI [gastrointestinal] tract involvement, if they have significant quantities of stool output, then we’re generally talking about higher dose steroid therapy. If they’re having a large amount of stool output, abdominal cramping, abdominal pain, you take that a lot more seriously, and you might start someone on 2 mg/kg of steroids. If they’re in between the 2 extremes, you might treat with 1 mg/kg of steroids, but there is a lot of judgment that goes into the approach dosing.

My algorithm for weaning patients off steroids is to do it in as timely a manner as possible because steroids have multiple adverse effects associated with them. Infectious complications would be the chief issue that we worry about, at least immediately: hyperglycemia and hypertension. And to some extent there’s also suppression of a graft-versus-leukemia effect, so theoretically they could be at increased risk of relapse if you over suppress the donor’s immune system. We generally treat for 5 to 7 days, followed by a rapid taper if they’re among the patients who respond to the steroids.

How do I determine if a patient needs a second-line agent, and what would the triggers be to initiate that second-line therapy? There are 2 instances where patients would need additional immunosuppressive treatment. One would be if they’ve been on steroids at a dose of 2 mg/kg for 5 consecutive days without significant improvement in GVHD symptoms. That would be steroid-refractory GVHD, and that’s when we would say, OK, we need to do something different. It could be continued erythema, it could be continued GI symptoms with abdominal pain, abdominal cramping, diarrhea, nausea, vomiting. Or it would be persistent elevation of liver function tests, despite appropriate treatment with steroid therapy. And if that were the case, then we would say, OK, we either need to enroll you into a clinical trial or we need to give you a second-line agent for steroid-refractory GVHD.

Another instance would be if you’re tapering someone on steroids and they have recurrent symptoms. Generally when we do that, we go back up to the previous dose of steroids, but you’re concerned that if they failed the steroid taper once, they could do that again. And so you’re looking at potentially adding another agent on to the immune suppression to prevent them from relapsing when you taper the steroids again.

Transcript edited for clarity.

Bart L. Scott, MD: What is my initial approach for treatment of graft-versus-host disease [GVHD]? It depends on the severity of symptoms. If someone has a grade 1 mild skin rash in which there are no ulcerations, covers 25% of the body surface area or less, we might wait and just treat with topical steroid therapy. If someone has GI [gastrointestinal] tract involvement, if they have significant quantities of stool output, then we’re generally talking about higher dose steroid therapy. If they’re having a large amount of stool output, abdominal cramping, abdominal pain, you take that a lot more seriously, and you might start someone on 2 mg/kg of steroids. If they’re in between the 2 extremes, you might treat with 1 mg/kg of steroids, but there is a lot of judgment that goes into the approach dosing.

My algorithm for weaning patients off steroids is to do it in as timely a manner as possible because steroids have multiple adverse effects associated with them. Infectious complications would be the chief issue that we worry about, at least immediately: hyperglycemia and hypertension. And to some extent there’s also suppression of a graft-versus-leukemia effect, so theoretically they could be at increased risk of relapse if you over suppress the donor’s immune system. We generally treat for 5 to 7 days, followed by a rapid taper if they’re among the patients who respond to the steroids.

How do I determine if a patient needs a second-line agent, and what would the triggers be to initiate that second-line therapy? There are 2 instances where patients would need additional immunosuppressive treatment. One would be if they’ve been on steroids at a dose of 2 mg/kg for 5 consecutive days without significant improvement in GVHD symptoms. That would be steroid-refractory GVHD, and that’s when we would say, OK, we need to do something different. It could be continued erythema, it could be continued GI symptoms with abdominal pain, abdominal cramping, diarrhea, nausea, vomiting. Or it would be persistent elevation of liver function tests, despite appropriate treatment with steroid therapy. And if that were the case, then we would say, OK, we either need to enroll you into a clinical trial or we need to give you a second-line agent for steroid-refractory GVHD.

Another instance would be if you’re tapering someone on steroids and they have recurrent symptoms. Generally when we do that, we go back up to the previous dose of steroids, but you’re concerned that if they failed the steroid taper once, they could do that again. And so you’re looking at potentially adding another agent on to the immune suppression to prevent them from relapsing when you taper the steroids again.

Transcript edited for clarity.
Copyright © TargetedOnc 2019 Intellisphere, LLC. All Rights Reserved.